Mycophenolate-mofetil/tacrolimus

Urinary infections and COVID-19 pneumonia: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A man in is 50s developed urinary infections during immunosuppressive treatment with mycophenolate mofetil. Subsequently, at the age of 58 years, he developed COVID-19 pneumonia during immunosuppressive treatment with tacrolimus [routes and dosages not stated; not all durations of treatments to reactions onsets and outcomes stated].

    The man underwent liver transplantation in July 2018 for hepatocellular carcinoma and end-stage liver disease secondary to hepatitis B (HBV). In November 2018, he underwent emergency laparotomy for adhesional bowel obstruction during which a colostomy was formed. In January 2019, he developed repetitive cholangitis and iatrogenic acute pancreatitis related to issues with biliary drainage, and thus resolved after undergoing an endoscopic retrograde cholangio-pancreatography. He was on immunosuppression with mycophenolate mofetil due to which he developed repetitive urinary infections.

    Therefore, the man's treatment with mycophenolate mofetil was stopped. He was on tacrolimus-based immunosuppression in mono-therapy since July 2019 and took a unspecified nucleoside analogue for HBV graft reinfection prophylaxis. Eighteen months post transplant, on 9 March 2020 (at the age of 58 years), he developed epigastric pain radiating to the right hypochondrium as well as nausea and vomiting. Additionally, he received aspirin as thromboprophylaxis for prevention of hepatic artery thrombosis and was on amlodipine for arterial hypertension. His physical examination was unremarkable. On 10 March 2020, his laboratory results showed low lymphocyte count, low percentage of lymphocytes and a slightly increased C-reactive protein (CRP). There were no other abnormalities noted. His abdominal CT scan with contrast was unremarkable from the abdominal perspective however, the lower chest slices showed multiple bilateral patchy ground-glass density shadows. Therefore, a chest CT scan was performed on 12 March 2020, which showed an extension of the multiple patchy ground glass density shadows to the upper lobe of the left lung too. These findings were indicative of COVID-19 pneumonia and he was hospitalised the same day. At admission, he remained afebrile and his clinical observations such as blood pressure, pulse, blood oxygen saturation (98%) were all within normal ranges. Abdominal examination revealed epigastric pain radiating to the right hypochondrium. His laboratory results showed an exacerbation of the lymphocyte counts and percentages as well as further increase in his CRP. Nasopharyngeal and oropharyngeal swab specimens came back positive using the real-time polymerase chain reaction. Finally, he was diagnosed with COVID-19 pneumonia with gastrointestinal involvement in a liver transplant patient. Form 16 March 2020, he started receiving off-label treatment with oral chloroquine 200mg three times a day for 10 days. No modifications were made to his tacrolimus dosing (serum tacrolimus level was 3.8 ng/mL). He was successfully discharged with advise to finish his chloroquine course at home and self-isolate. At the end of his treatment, his abdominal pain had resolved and his laboratory results were normal. After 2 months of COVID infection, no clinical and biological abnormalities were noted during medical consultation.

    Reference

    1. Sessa A, et al. COVID-19 in a liver transplant recipient: Could iatrogenic immunosuppression have prevented severe pneumonia? A case report. World Journal of Gastroenterology 26: 7076-7084, No. 44, 28 Nov 2020. Available from: URL: http://doi.org/10.3748/wjg.v26.i44.7076

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Mycophenolate-mofetil/tacrolimus. Reactions Weekly 1838, 388 (2021). https://doi.org/10.1007/s40278-021-89705-1

    Download citation